Hi. I am on flexainide as a PIP. Twice now having used it I converted to sinus but blacked out for seconds as I felt a rush to my head. My heart rate is 40. Anyone experience this. Love reading the experiences of other fibbers.
Flecainide and blackouts : Hi. I am on... - AF Association
For reply. It happens at the moment the AF stops. There is a feeling of blood rushing to my head and then comes the faint. I take 100 mg at onset and another 100 mg after four hours of not stopped. I have informed my cardiologist and have an appointment with him in early March. Glad it works for you.
hi I was on flecainide as a pip found it worked but made me feel light headed sick and just awful don't know what dose you take but I was on 300mg so what I did was take 100mg to start with then about 20 mins later take another and if still in a/f take the last one 20 mins after that
Hope this might help you x
Hi President what is your normal resting heart rate it isn't usually 40 is it.
I am being offered Flecainide so have been reading up on it and note that one of the requirements before prescribing it is that '' the resting heart rate should be greater than 70 bpm',' (mine isn't)
In your position I wouldn't take it again until you have consulted the prescribing doctor.
Hi, I used to take propafenone (same class as flecainide) until I had a spell of flutter/atrial tachycardia so I had Diltiazem added, then I had a couple of spells of pauses which apparently can happen as an episode stops though mine seemed random, so I was offered pacemaker or ablation as I had to come off the meds. It sounds as though you have the pause that happens as your rhythm reverts to sinus.
Hi. I've posted before about pauses in my heartbeat while on flecainide. One thing I discovered in reading up around this was that it isn't unusual to have a pause of a few beats at the point of reverting to nsr. It sounds like you might be one of these people and that you have a pause long enough to cause a drop in blood pressure enough to experience a blackout.
I'd speak to my cardiologist as it's a known feature of af for some people, but my own experience is that the flecainide, if not causing this, certainly didn't help.
I am on Flecainide for Afib, 150mg/day and it works fine for me, I also have a low pulse rate, 45bpm.
I was talking to a retired doctor friend of mine who suffers permanent Afib and asked if he had tried Flecainide, he said he couldn't use it because he had a long QT interval, and it could potentially cause serious heart rhythm complications.
If you have an ECG the QT interval is normally noted on the printout, I always ask for copies of mine and have a big bundle at home....sad I know.
I'm not suggesting you have a similar problem but it demonstrates how subtle the effects of these drugs are on different people.
Perhaps you should discuss this with a cardiologist....understanding the details of an ECG is a very specialised skill.
I have had a couple of fainting episodes ( pre my ablation) at the point when I went back into NSR after a period of AF. I was told that it was quite likely it was a sudden drop in blood pressure as the heart quickly gets used to beating normally again. To put it in non technical terms, the heart is saying slow down while I adjust to the new regular beat, and does this by lowering BP. I’m often sitting down when I revert to NSR, and might not even notice a BP fluctuation, but it last happened when I was standing in a coffee shop, and I blacked out for a few seconds at the exact moment I came back into NSR. Fortunately, there was a para medic on hand very quickly, and he immediately picked up the low blood pressure. It lasted just a few minutes, and I was perfectly ok again.
Obviously, I can’t comment on other people’s experience, but I’m less inclined to think it’s the Flecainde. I was given the same explanation about dramatic BP variation by the consultant who saw me shortly afterwards so if I’m in the same position again, I know to sit or lie down and wait for it to pass.
My AF was getting more obvious and I was switched from metoprolol to sotalol plus flecanide - and promptly started syncope faints and collapsing 3 times in 5 days. GP said (I was collapsed on the floor) stop the Flecanide and incidents stopped. After a loop recorder and a few more random collapses I got a pacemaker - hooray! All is now well and troublefree on sotalol alone. GP said he was aware of other patients having problems with Flec. But we are all different.....
Be careful with Flec, and take when you are somewhere with others around you would be my suggestion. For what it's worth I have Flec as a p.i.p. but was told to take it 'under supervision' when it was needed, owing to precisely the symptoms you refer to.
I did take Flec for a while as a supposed preventative measure. However, I suffered really embarrassing sweats and also nausea while I was on it. In addition, 'depression' doesn't describe the feelings I had - it was more an uncontrollable desolation that overcame me, without warning. Seeing as it did nothing to correct by background AF, I took the executive decision to cease taking it. Now it is just there to stop a prolonged episode, at which it seems OK.
Not a nice drug though, so be careful.
40 bpm is quite low and is classed as bradycardia. I was rushed in to hospital last year with a heart beat at around 40bpm. It is possible that some people can stand a low heart rate at 40bpm but may be not you. My normal heart rate at the moment is about 52 to 54bpm and it does not worry me. So long as there are no side effects low heart rates are not considered life threatening by the medical profession but of course if you are blacking out then something must be done about it.
Good luck with your appointment with the cardiologist. Hope all goes well.
I used to get this when I was on Flec. I actually recorded it a couple of times on my Kardia. It showed that, when going from AF to NSR, my heart would pause for up to 2 or 3 seconds. I showed the Kardia traces to the EP and he said that this was quite common with Flec and would only be of concern if I actually blacked out, which I never did. I did get symptoms as you describe though.
Needless to say I didn’t ride my motorbike whilst on Flec because of this😳
My husband was put on flecainide by his cardiologist and converted to NSR. His EP decided that he should wear a monitor for 10 days. The cardiologist increased the dosage. While being monitored, my husband's heart stopped 3 times for a few seconds. They took him off the drug. He went back in AFIB then had an ablation and has stayed in NSR for the past 4 years.
A year ago, I was not on Flecainide but I was wearing a heart monitor for a month because of AF. At end of month I went into AF and blacked out for 8 seconds because my heart rate dropped to 38 bpm when I tried to go to normal sinus. I fell broke my ankle. I received a pacemaker on March 4, 2019. On flecainide and metoprolol now. No more AF or blackouts.
Heart rate stays in 50s and 60s.
I also get close to blacking out when my Afib converts, and was not taking Flecainide. I think it’s related to the conversion, maybe takes the body a few mins to get blood pressure equalized after finding sinus rhythm?
Since starting regular Flecainide, my Afib Borden was reduced greatly and the conversion to NSR became less dramatic.
The first time I took flec as a pip I felt dreadul. Head between the knees stuff. Later the cadio nurses told me that was because I was also on a betablocker - which according to her you shouldn't do and, in any event, suggested I took it in future when I could sit down for a while. Since then I haven't taken it immediately when I have slipped into AF but at night before going to bed and this seems to suit me. I have been prescribed 300mg but once only. Otherwise I take only Losartan for the blood presssure
We have something in common as the same has happened to me. The last time I was standing when the blackout hit. I fell, hit the corner of a counter and fell to the tile floor. Woke up in a pool of blood. At the hospital a CT Scan showed a brain bleed. And the AF was on a wild ride. I was monitored by a dedicated nurse. I returned to NSR. Stayed overnight. Had a second ctscan and the bleed was gone. Thankfully. Had a third scan by a cautious doc and it was still gone. Three months later and I no longer take Propfapone as the pauses were too dangerous. The experience scared us all including all the docs who work with me. Now I just take half a metoprolol when an AF arrives and I return to NSR without the pauses or the drama or feeling dizzy. Note sure if this story is helpful or not. Good luck.